To enhance postoperative pain control, increased use of local anesthetics and regional analgesia is frequently advocated.1 However, whereas local anesthetics are used by anesthesiologists, infiltration with local anesthetics may also be used by surgeons. For example, after laparoscopic procedures, infiltration of the peritoneum and trocar sites may be performed to reduce postoperative pain. Although most of the time anesthesiologists are apprised of local anesthetic administration by surgeons, a failure to communicate this may have dramatic consequences. We describe, after obtaining patient consent to publish the report, a case involving local anesthetic systemic toxicity (LAST) resulting in cardiac arrest directly related to a lack of communication between the anesthetic and surgical teams at the end of surgery.
A 25-year-old woman (57 kg, body mass index = 19.7 kg/m2), ASA physical status I, presented for laparoscopic exploration after several episodes of salpingitis. Induction and maintenance of general anesthesia (propofol, remifentanil, and atracurium) proceeded uneventfully. Just before the end of the surgical procedure, the surgeon performed an intraperitoneal infiltration with 20 mL ropivacaine 0.75% without informing the anesthesiologist. Peritoneal infiltration by surgeons is not a current procedure for this type of surgery in our center.
The trachea was extubated after muscle relaxant reversal, and the patient was discharged to the recovery room. Acetaminophen (1 g), tramadol (100 mg), and morphine (5 mg) were administered IV for pain relief. However, 45 minutes after the ropivacaine peritoneal infiltration by the surgeon, the patient complained of severe pain (visual analog scale >60 mm) and the anesthesiologist performed an ultrasound-guided bilateral transversus abdominis plane (TAP) block (100-mm 22-G regional block needle, a Nerve S ultrasound with a 12–8 MHz linear probe) using 150 mg ropivacaine on each side (ropivacaine 0.75%, 20 mL).
Ten minutes after the TAP block, a clonic seizure occurred and after manually ventilating the lungs using 100% oxygen, thiopental 500 mg was given IV and orotracheal intubation was performed. Two minutes later, the patient developed a severe bradycardia rapidly followed by asystole seen in the electrocardiogram. Cardiopulmonary resuscitation was initiated and the patient was given a bolus of 250 mL lipid emulsion 20% followed by a continuous infusion of 10 mL/min, which was immediately followed by a restoration of cardiac activity. The patient regained consciousness 15 minutes later and exhibited no further signs of cardiac toxicity. She was discharged home on the second postoperative day without physical sequelae.
In this case, LAST was observed as a direct consequence of the peritoneal infiltration of ropivacaine (150 mg) injected by the surgeon and the addition, 45 minutes later, of ropivacaine (300 mg) administered as a TAP block postoperatively by the anesthesiologist. After intraperitoneal administration of ropivacaine at doses varying from 100 to 300 mg, her mean Cmax ranged from 0.66 to 3.76 μg/mL and mean Tmax ranged from 15 to 35 minutes.2 Using ropivacaine, Griffiths et al.3 reported a mean serum concentration of 2.54 mg/mL, 30 minutes after an injection of 3 mg/kg of ropivacaine during a bilateral TAP block. While our ropivacaine dose of 5.2 mg/kg used for TAP block was higher, it was still within French guidelines which recommend a maximum dose of 300 mg ropivacaine for peripheral block.4 However, the total ropivacaine dose of 450 mg (7.9 mg/kg) was far larger than the maximum recommended dose.
Only 2 cases of LAST due to ropivacaine overdose after TAP block have been reported. In the first case, 40 mL of 0.375% (150 mg) ropivacaine was injected during ultrasound-guided TAP block under general anesthesia at the end of a laparoscopic myomectomy of the uterus. Anesthesia ended uneventfully but 3 hours after TAP block, the patient displayed systemic clonic seizure associated with hypotension, interpreted as LAST. A rapid recovery occurred after 20% lipid emulsion administration.5–7 In the second case, Benhamou et al.8 reported LAST occurring a few minutes after injection of 225 mg ropivacaine for a bilateral TAP block which was reversed in 2 minutes after 100 mL of 20% lipid emulsion administration. The rapid onset of toxicity was related to technical difficulties leading to direct IM local anesthetic injections.
In our case, this ropivacaine overdose would have been avoided with better communication between surgeons and anesthesiologists. As stated by de Vries et al.,9,10 in a systematic review including studies from several developed countries, 1 in every 150 patients admitted to a hospital dies as a consequence of an adverse event and that almost two thirds of in-hospital events are associated with surgical care. In recognition of the disproportionate number of such events that are associated with surgical care, several interventions have been proposed to increase patient safety, including improving the quality of teamwork in the operating rooms.11 Moreover, the use of a perioperative surgical safety checklist has been associated with a reduction in major complications.12 Before the patient leaves the operating room, this checklist includes a review by the surgeon, anesthesia professionals, and nurses on the key concerns for recovery and management of the patient. However, the standardization of medical processes should not be limited to the operating room. Several studies have shown that the majority of errors occur outside the operating room, before or after surgery.13,14 The implementation of a multidisciplinary checklist (Surgical Patient Safety System; SURPASS) that follows the surgical pathway from admission to discharge is associated with a reduction in surgical complications and mortality in hospitals with a high standard of care.10 Instructions concerning medication (including pain medication) are required. Thus, with the increase in local anesthesia and regional anesthetic procedures, communication between the surgical and anesthesia teams is critical to avoid life-threatening complications.
We are grateful to Nikki Sabourin-Gibbs, Rouen University Hospital, for her help in editing the manuscript.
1. Liu SS, Fouser RH, Salem SD. Regional analgesia for postoperative pain: then & now—after-pain following the use of conductive anesthesia regional analgesia for postoperative pain. Anesth Analg. 2012;114:255–6
2. Kahokehr A, Sammour T, Vather R, Taylor M, Stapelberg F, Hill AG. Systemic levels of local anaesthetic after intra-peritoneal application–a systematic review. Anaesth Intensive Care. 2010;38:623–38
3. Griffiths JD, Barron FA, Grant S, Bjorksten AR, Hebbard P, Royse CF. Plasma ropivacaine concentrations after ultrasound-guided transversus abdominis plane block. Br J Anaesth. 2010;105:853–6
4. Bloc S, Bouaziz H. Transversus Abdominis Plane Block (ou TAP Bloc). SFAR. 2010
5. Sakai T, Manabe W, Kamitani T, Takeyama E, Nakano S. Ropivacaine-induced late-onset systemic toxicity after transversus abdominis plane block under general anesthesia: successful reversal with 20% lipid emulsion. Masui. 2010;59:1502–5
6. Neal JM, Mulroy MF, Weinberg GLAmerican Society of Regional Anesthesia and Pain Medicine. . American Society of Regional Anesthesia and Pain Medicine checklist for managing local anesthetic systemic toxicity: 2012 version. Reg Anesth Pain Med. 2012;37:16–8
8. Benhamou D, Mazoit JX, Zetlaoui P. Injection précoce d’émulsion lipidique et toxicité systémique débutante liée à un anesthésique local. Ann FR Anesth Réanim. 2010;29:826
9. de Vries EN, Ramrattan MA, Smorenburg SM, Gouma DJ, Boermeester MA. The incidence and nature of in-hospital adverse events: a systematic review. Qual Saf Health Care. 2008;17:216–23
10. de Vries EN, Prins HA, Crolla RM, den Outer AJ, van Andel G, van Helden SH, Schlack WS, van Putten MA, Gouma DJ, Dijkgraaf MG, Smorenburg SM, Boermeester MASURPASS Collaborative Group. . Effect of a comprehensive surgical safety system on patient outcomes. N Engl J Med. 2010;363:1928–37
11. McCulloch P, Mishra A, Handa A, Dale T, Hirst G, Catchpole K. The effects of aviation-style non-technical skills training on technical performance and outcome in the operating theatre. Qual Saf Health Care. 2009;18:109–15
12. Haynes AB, Weiser TG, Berry WR, Lipsitz SR, Breizat AH, Dellinger EP, Herbosa T, Joseph S, Kibatala PL, Lapitan MC, Merry AF, Moorthy K, Reznick RK, Taylor B, Gawande AASafe Surgery Saves Lives Study Group. . A surgical safety checklist to reduce morbidity and mortality in a global population. N Engl J Med. 2009;360:491–9
13. Greenberg CC, Regenbogen SE, Studdert DM, Lipsitz SR, Rogers SO, Zinner MJ, Gawande AA. Patterns of communication breakdowns resulting in injury to surgical patients. J Am Coll Surg. 2007;204:533–40
14. Griffen FD, Stephens LS, Alexander JB, Bailey HR, Maizel SE, Sutton BH, Posner KL. The American College of Surgeons’ closed claims study: new insights for improving care. J Am Coll Surg. 2007;204:561–9